Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Topeka, KS

April 6, 2022Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this red flag warning at Apr 6, 2022, 3:15 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 7, 2022, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2022, 3:15 PM CDT (20:15 UTC)
In effect from
Apr 7, 2022, 12:00 PM CDT
Expired
Apr 7, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:21 PM CDTNON-TSTM WND GST 592 Sse Concordia, KSASOS STATION KCNK CONCORDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS83 KTOP 062015
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
315 PM CDT Wed Apr 6 2022

KSZ008-020-034-070700-
/O.UPG.KTOP.FW.A.0007.220407T1700Z-220408T0100Z/
/O.NEW.KTOP.FW.W.0009.220407T1700Z-220408T0100Z/
/O.CON.KTOP.FW.W.0008.000000T0000Z-220407T0100Z/
Republic-Cloud-Ottawa-
315 PM CDT Wed Apr 6 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 020, AND 034... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR 
STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Thursday. 

* WIND...Northwest wind 25 to 35 mph with gusts to 45 mph.

* HUMIDITY...20 to 25 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-021-022-035>037-054-058-059-070100-
/O.CON.KTOP.FW.W.0008.000000T0000Z-220407T0100Z/
Washington-Clay-Riley-Dickinson-Geary-Morris-Lyon-Coffey-Anderson-
315 PM CDT Wed Apr 6 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 009, 021, 022, 035, 036, 037, 054, 058, AND 059...

* AFFECTED AREA...Fire weather zones 009, 021, 022, 035, 036, 037, 
  054, 058, and 059.

* WIND...Northwest wind 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...20 to 25 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
6 follow-up statements
603 
WWUS83 KTOP 070051
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
751 PM CDT Wed Apr 6 2022

KSZ008-020-034-070930-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-220407T0100Z/
/O.CON.KTOP.FW.W.0009.220407T1700Z-220408T0100Z/
Republic-Cloud-Ottawa-
751 PM CDT Wed Apr 6 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS 
FOR FIRE WEATHER ZONES 008, 020, AND 034...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 020, AND 034...

* WIND...Northwest wind 25 to 35 mph with gusts to 45 mph.

* HUMIDITY...20 to 25 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-021-022-035>037-054-058-059-070200-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-220407T0100Z/
Washington-Clay-Riley-Dickinson-Geary-Morris-Lyon-Coffey-Anderson-
751 PM CDT Wed Apr 6 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 009, 021, 022, 035, 036, 037, 054, 058, AND 059...

Northwest winds will diminish somewhat this evening as relative
humidity levels rise. 

$$
629 
WWUS83 KTOP 070811
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
311 AM CDT Thu Apr 7 2022

KSZ008-020-034-071615-
/O.NEW.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
/O.CON.KTOP.FW.W.0009.220407T1700Z-220408T0100Z/
Republic-Cloud-Ottawa-
311 AM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR STRONG WINDS FOR FIRE WEATHER ZONES 008, 020, 
AND 034... 

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 
008, 020, AND 034...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Friday afternoon through Friday
evening. 

* WIND...Northwest wind 25 to 35 mph with gusts to 45 mph today.
  Northwest winds continue Friday between 15 and 25 mph with gusts
  around 30 mph. 

* HUMIDITY...25 to 35 percent through mid-day today. 17 to 22
  percent Friday afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning. 

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ009-010-021>023-035>037-071615-
/O.NEW.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-
311 AM CDT Thu Apr 7 2022

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
009, 010, 021, 022, 023, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Friday afternoon through Friday
evening. 

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, and 037. 

* WIND...Northwest 15 to 25 mph with gusts around 30 mph. 

* HUMIDITY...17 to 23 percent Friday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Outdoor burning should be avoided. Listen 
for later forecasts and possible Red Flag Warnings.

&&

$$

Wolters
508 
WWUS83 KTOP 071134
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
634 AM CDT Thu Apr 7 2022

KSZ008-020-034-072100-
/O.CON.KTOP.FW.W.0009.220407T1700Z-220408T0100Z/
/O.CON.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
Republic-Cloud-Ottawa-
634 AM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR STRONG WINDS FOR FIRE WEATHER ZONES 008, 020,
AND 034...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE 
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Friday afternoon through Friday
evening.

* WIND...Northwest wind 25 to 35 mph with gusts to 45 mph today. 
  Northwest winds continue Friday between 15 and 25 mph with 
  gusts around 30 mph. 

* HUMIDITY...25 to 35 percent through mid-day today. 17 to 22 
  percent Friday afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ009-010-021>023-035>037-072100-
/O.CON.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-
634 AM CDT Thu Apr 7 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 009, 010, 021, 022, 023, 035, 036, AND 037...

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, and 037. 

* WIND...Northwest 15 to 25 mph with gusts around 30 mph.

* HUMIDITY...17 to 23 percent Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Outdoor burning should be avoided. Listen
for later forecasts and possible Red Flag Warnings.

&&

$$
451 
WWUS83 KTOP 071733
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1233 PM CDT Thu Apr 7 2022

KSZ008-020-034-080100-
/O.CON.KTOP.FW.W.0009.000000T0000Z-220408T0100Z/
/O.CON.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
Republic-Cloud-Ottawa-
1233 PM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS FOR FIRE WEATHER ZONES 008, 020, AND 034...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS FOR FIRE WEATHER ZONES
008, 020, AND 034...

The National Weather Service in Topeka has issued a Fire Weather
Watch, which is in effect from Friday afternoon through Friday
evening.

* WIND...Northwest wind 25 to 35 mph with gusts to 55 mph today. 
  Northwest winds continue Friday between 15 and 25 mph with gusts
  around 30 mph. 

* HUMIDITY...25 to 35 percent through mid-day today. 17 to 22 
  percent Friday afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ009-010-021>023-035>037-080100-
/O.CON.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-
1233 PM CDT Thu Apr 7 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONES 009, 010, 021, 022, 023, 035, 036, AND 037...

* AFFECTED AREA...Fire weather zones 009, 010, 021, 022, 023, 
  035, 036, and 037. 

* WIND...Northwest 15 to 25 mph with gusts around 30 mph.

* HUMIDITY...17 to 23 percent Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Outdoor burning should be avoided. Listen
for later forecasts and possible Red Flag Warnings.

&&

$$
944 
WWUS83 KTOP 072005
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
305 PM CDT Thu Apr 7 2022

KSZ008-020-034-080700-
/O.UPG.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
/O.NEW.KTOP.FW.W.0010.220408T1700Z-220409T0100Z/
/O.CON.KTOP.FW.W.0009.000000T0000Z-220408T0100Z/
Republic-Cloud-Ottawa-
305 PM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER 
ZONES 008, 020, AND 034... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Friday.

* WIND...Northwest wind 25 to 35 mph with gusts to 55 mph today.
  Northwest winds continue Friday between 15 and 25 mph with gusts
  of 30 to 35mph. 

* HUMIDITY...25 to 35 percent through this afternoon. 17 to 22 
  percent Friday afternoon.

* IMPACTS...any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ009-010-021>023-035>037-080700-
/O.UPG.KTOP.FW.A.0008.220408T1700Z-220409T0100Z/
/O.NEW.KTOP.FW.W.0010.220408T1700Z-220409T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-
305 PM CDT Thu Apr 7 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
009, 010, 021, 022, 023, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Friday. 

* WIND...Northwest 15 to 25 mph with gusts of 30 to 35 mph.

* HUMIDITY...17 to 23 percent Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Outdoor burning should be avoided. Listen
for later forecasts and possible Red Flag Warnings.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ038-054-080700-
/O.NEW.KTOP.FW.W.0010.220408T1700Z-220409T0100Z/
Wabaunsee-Lyon-
305 PM CDT Thu Apr 7 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT FRIDAY FOR
STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
038 AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Friday. 

* AFFECTED AREA...Fire weather zones 038 and 054.

* WIND...Northwest 15 to 25 mph with gusts of 30 to 35 mph.

* HUMIDITY...19 to 23 percent Friday afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
392 
WWUS83 KTOP 080048
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
748 PM CDT Thu Apr 7 2022

KSZ008-020-034-080930-
/O.EXP.KTOP.FW.W.0009.000000T0000Z-220408T0100Z/
/O.CON.KTOP.FW.W.0010.220408T1700Z-220409T0100Z/
Republic-Cloud-Ottawa-
748 PM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
FRIDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 020, AND 034...

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 020, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from Friday afternoon through Friday 
evening.

* WIND...Northwest winds sustained at 15 and 25 mph with gusts of
  30 to 35 mph. 

* HUMIDITY...17 to 22 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

&&

$$

KSZ009-010-021>023-035>038-054-080930-
/O.CON.KTOP.FW.W.0010.220408T1700Z-220409T0100Z/
Washington-Marshall-Clay-Riley-Pottawatomie-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
748 PM CDT Thu Apr 7 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
FRIDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 009, 010, 021, 022, 023, 035, 036, 037, 038, AND 
054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from Friday afternoon through Friday 
evening.

* WIND...Northwest winds sustained at 15 to 25 mph with gusts of 
  30 to 35 mph.

* HUMIDITY...19 to 23 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Avoid outdoor burning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:28 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 6, 12:28 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1228 PM CDT Wed Apr 6 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 413 AM CDT Wed Apr 6 2022

0330Z water vapor imagery shows a cutoff low over the Upper
Midwest with another piece of energy to the north over Manitoba.
The related surface low was analyzed over central MN indicating
the low pressure system was nearly stacked. Surface ridging
extended from the central Rockies through the central plains with
the cold front through central TX and northern AR. This surface
pattern favors a west and northwest trajectory to the low level
winds and continued dry air advection from the west.

The main concerns with the forecast continue to be winds and dry air
and the impacts they are expected to bring. There is a good
consensus from the operational models that the cutoff low pressure
system is likely to move little and in fact drift south through the
day Thursday as the energy to the north gets wrapped up in the the
low pressure system. So with little change in the pattern, low level
winds are likely to remain from the west with little hope for low
level moisture advection. Because of this surface dewpoints are
forecast to remain generally between 20 and 30 degrees F. Some
insolation through mid-day today and deep mixing of the boundary
layer is expected to help temperatures warm to around 60 today
causing RH values to range from 20 to 30 percent. Meanwhile the
steep lapse rates and nearly unidirectional wind profiles should
promote good momentum transfer and wind gusts between 35 and 45 MPH
in spite of the surface pressure gradient being relatively weak for
these magnitudes of surface winds. The main change to the previous
forecast was to expand the red flag warning to areas that should see
RH values around 20 percent to include Lyon, Coffey and Anderson
counties. For northeast Kansas, the setup is a little more
complicated with the RAP and NAM showing some mid level vorticity
advection into the northern counties by the late afternoon. Along
with some mid level saturation, CAMs are developing some isolated to
widely scattered showers. The increasing clouds in the afternoon may
also limit how warm temps get and thereby keep RH values higher
through the afternoon. So have continued with the slight chance POPs
inserted by the previous shift. Instability looks to be very modest
and any shower activity relatively shallow, so have left any mention
of thunder out of the forecast for now. The shower activity is
progged to weaken towards sunset as lapse rates weaken.

For Thursday, increasing cloud cover is anticipated as the low
pressure system drifts south and more wrap around moisture moves
into the area. The 03Z RAP is so aggressive with this warp around
moisture that it develops around a tenth of an inch QPF across a
good chunk of the forecast area. Other models are less bullish with
the QPF but they do support increasing cloud cover by the afternoon
and cooler temps through the day as far west as Concordia. This is
expected to keep minimum RH values a little higher around 30 percent
or better, even across the far western counties. Because of this,
have opted to keep the fire weather watch in place for the western
three counties Thursday as there is a reasonable chance RH values
remain well above 20 percent. The winds on the other hand look to be
every bit as strong on Thursday with steep lapse rates and
unidirectional profiles again supporting the transfer of stronger
winds to the surface. Probably will need a wind advisory for a good
portion of the forecast area on Thursday but will wait to get
through today before issuing it. Have trended temps a few degrees
cooler for Thursday due to the increasing clouds and some modest low
level cold air advection. Have highs from the upper 40s to middle
50s.

The low pressure system should finally begin lifting to the
northeast Friday with shortwave ridging developing for the weekend.
This should help temps warm to near 80 for Sunday. For next week,
models bring another upper low into the western U.S. Most models
show a boundary in the form of an inverted surface trough setting up
over the central plains. Unfortunately there is a decent spread in
the location of this boundary which would impact the location of
precip chances and temperatures. As an example, the NBM has a spread
of better than 20 degrees for high temps next week because of the
uncertainty in where the boundary sets up. So confidence in the
forecast details next week is below average and have not strayed
from the NBM. So the chances for showers and thunderstorms are
generally in the 20 to 40 percent range Monday and Tuesday with
temps from the mid 60s to mid 70s. Expect some refinement to the
forecast details as hopefully models converge on the location of the
inverted surface trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Apr 6 2022

VFR conditions expected through the period. Strong northwest winds
of 15-20kts and gusts up to 35kts continue this afternoon, decreasing
slightly overnight before increasing again after sunrise Thursday.
Scattered showers still appear likely this afternoon/evening, but
confidence in direct impacts to terminals is low.

&&

.FIRE WEATHER...
Issued at 413 AM CDT Wed Apr 6 2022

Confidence in the gusty northwest winds is high today with
forecast soundings showing deep mixing and good momentum transfer.
Have moderate confidence in the dewpoint forecast. Northwest
winds should not advect much moisture into the area, but if
surface winds can veer more to the north some relatively higher
moisture over the mod MO river valley may move into northern KS
this afternoon. Increasing mid level clouds this afternoon could
also keep temps a degree or two cooler helping to keep RH up
slightly higher. In general the higher confidence in 20 percent RH
generally lies along and south of a line from Minneapolis to
Burlington. Have kept the original red flag warning in place and
added Lyon, Coffey and Anderson counties to the warning. Cooler
temps and more clouds on Thursday lower the confidence in meeting
red flag criteria. Although it will remain windy through the day
Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ008-009-
020>022-034>037-054-058-059.

Wind Advisory until 8 PM CDT this evening for KSZ008-009-020>022-
034>037.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ008-020-034.

&&

DISCUSSION...Wolters
AVIATION...Flanagan
FIRE WEATHER...Wolters
Hazardous weather outlook, Apr 6, 4:53 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
453 AM CDT Wed Apr 6 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
453 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme fire danger is forecast today with strong
northwest winds gusting to around 45 MPH and relative humidity
falling between 20 and 30 percent. A red flag warning is posted
from 10 am until 8 pm for areas along and southwest of a line from
Washington to Council Grove to Garnett. Take care to prevent
anything from sparking a wild fire.

A wind advisory is also posted from 10 am until 8 pm for north
central Kansas, or areas along and west of a line from Washington
to Council Grove. Secure outdoor objects and use caution while
driving high profile vehicles.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northwest winds are forecast to be strong again on Thursday with
sustained winds between 25 and 35 MPH and gusts around 45 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed today or tonight. Please report any
wild fires to the local authorities.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:08 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more29 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.